North Carolina, 2022

Hail and Damaging Winds in North Carolina, May 23, 2022

May 23, 2022 · NWS MHX · 7 events in 2 counties and zones

A thunderstorm developed and became severe during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A thunderstorm developed and became severe during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 23, 2:34 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 23, 2:34 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
334 PM EDT Mon May 23 2022

.SYNOPSIS...
A weak cold front will stall tonight vicinity of the Crystal
Coast then drift slowly north Tuesday. This will bring an
increased risk of showers and thunderstorms through Tuesday. The
front will remain over the northern portion of the area through
mid week, then lift back north as a warm front Wednesday into
Thursday. Another cold front will impact the area Friday into
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Monday...Complex situation the next 36-48 hours
with a stalled front across eastern NC and the arrival of weak
low pressure currently moving north through the deep south. This
low should move into central NC tonight into tomorrow enhancing
moisture advection and lift across the area. The diffuse "cold"
frontal boundary was currently located roughly along Highway
70. This boundary is forecast to drift a little further south
today to be located vicinity of the Crystal Coast by early this
evening. Radar indicates scattered thunderstorms developing in
vicinity of the front over the southern coastal plain. Further
development is expected to the east toward the coast in the next
couple of hours. Diurnal destabilization and convergence near
the boundary will lead to additional scattered to numerous
showers and thunderstorms with the greatest coverage along and
west of the Highway 17 corridor. HREF guidance was forecasting
an enhancement in the low to mid level wind fields this
afternoon and evening and this shear combined with ML CAPES
around 2000 J/kg and PW values 1.75-2" should be enough to
support at least a low end severe wind/hail threat, especially
in areas along/west of Highway 17 and south of Highway 70 where
the SPC has forecast a "Marginal" severe weather risk today.
With the surface flow expected to be easterly, there will also
be the possibility for one or two spin-ups and the SPC has a 2%
tornado risk across the Marginal outlook area.

The SFC low that moved ashore along the north-central Gulf
Coast late last night will continue to lift N/NE into the NC
Piedmont tonight. Along and east of this low, a plume of better
low-mid level moisture will get pulled north into a SFC
boundary that will be stalled west to east across North
Carolina. Additionally, a dampening mid level shortwave will
cross the area tonight which will provide enough lift to
sustain the convection after peak heating well into the evening
hours. Along with the severe risk, a relatively higher PWat
airmass for this time of year (1.75-2.00") will support
torrential downpours with heavy rainfall rates. ENC is still
running low for precip of late, which should help keep the scope
of the flooding threat lower. However, the heavier rainfall
rates and the potential for some training of storms for a time
may allow some ponding of water/minor flooding to occur,
especially in any urban areas. Where/if training occurs, HREF
max QPF fields suggest amounts of 2-4" are possible.

Temp-wise, lows will range from around 70 south to the mid 60s
north.

&&

.SHORT TERM /TUESDAY/...
As of 330 PM Monday...Weak low pressure will move slowly E
along the stalled frontal boundary located across eastern NC
Tuesday. Scattered to numerous showers and thunderstorms are
expected across the area, peaking in intensity and coverage
during the afternoon and evening hours. Similar to today, the
combination of shear, lift and instability will be enough to
support a low end damaging wind/isolated tornado threat across
eastern NC and the SPC has forecast a "Marginal" severe weather
risk for the area. Locally heavy rains with the potential for
flooding will also be a concern as the high PW airmass remains
in place. Highs will range from the low to mid 80s south to the
mid to upper 70s north.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 5 AM Monday...Upper ridging remains off the Southeast
coast through mid week bringing moist SW flow across the
region. At the surface, a frontal boundary will remain stalled
across ENC or just offshore through Wednesday night before
lifting back north as a warm front on Thursday. Meanwhile, a
remnant low will ride along the front and move into the area
Tuesday, then meander across region through Wednesday night.
Convergence along the boundary and shortwave energy lifting
through the ridge will bring periods of unsettled weather
through mid week. PW values around 1.75-2" will bring the
potential for locally heavy rainfall, especially into Tuesday
night when upper forcing and shear will be better. Coverage of
storms may be less on Wednesday depending of the position of the
front and sfc low, which some guidance suggest it could shift
offshore. Clouds and precip will keep temps near or slightly
below normal Tuesday and Wednesday.

The boundary is progged to lift north on Thursday ahead of a
complex low pressure system lifting from the Central Plains
into the mid Mississippi River Valley. Low press will lift
across the Ohio River Valley into the northern Mid-Atlantic
states Friday and Saturday with the attendant cold front progged
to push across the area Saturday. Good moisture feed out of the
Gulf of Mexico and jet dynamics will bring periods of showers
and thunderstorms across the region. Details and timing
difference continue among the models but appear to be a bit
faster with the heaviest precip moving offshore late Friday
night but lingering showers may continue into Saturday. Kept a
low PoP in the forecast on Sunday but models are trending drier
with high pressure building in from the west. Temps warm to
above normal on Thursday with increasing southerly flow ahead of
the front, then expected to be near normal Friday through the
weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 330 PM Monday...A weak frontal boundary will remain
draped across eastern NC through Tue. Weak low pressure will
move east along it on Tue. This will result in scattered to
numerous showers and thunderstorms, especially in the afternoons
and evenings through Tue. Sub VFR conditions and gusty winds
will occur in thunderstorms. Independent of the shower and
thunderstorm activity, guidance is indicating that widespread
IFR ceilings will develop across the area after 00Z tonight and
persist into late Tue morning. Fog could also occur locally in
sheltered locations that have received heavy rains but overall
low level mixing should be sufficient enough to preclude
widespread formation.

LONG TERM /Tuesday night through Saturday/...
As of 530 AM Monday...Unsettled weather will continue through
much of the long term bringing periods of sub-VFR conditions
across rtes. A frontal boundary and low pressure area will be
stalled across the area Tuesday through Wednesday night. Tuesday
appears to be the best opportunity for prolonged sub-VFR with
some improvement possible Wednesday and more likely Thursday
with the boundary lifting north. A stronger cold front
approaches Friday with periods of showers and thunderstorms
increasing. With greater moisture across the area, late night
and early morning fog will also be possible most days.

&&

.MARINE...
SHORT TERM /Tonight and Tuesday/...
As of 330 PM Monday...A weak cold front will stall across the
southern waters tonight then drift north into the central waters
Tue as weak low pressure begins to move east along it. Tonight
winds will become NE to E 10-15 kt with gusts to 20 kt all
waters. On Tue as the front drifts north, winds over the
southern waters will become SE to S 10-15 kt while over the
central and eastern waters winds will become E to SE 10-15 kt.
Current seas of 2-3 ft will build to 3-4 ft north of Ocracoke
Inlet tonight and Tue.

LONG TERM /Tuesday night through Saturday/...
As of 6 AM Monday...A frontal boundary will be stalled near the
area Tuesday through Wednesday night bringing generally light
winds around 15 kt or less and seas around 2-4 ft, outside of
showers and thunderstorms. Wind direction a bit difficult to pin
down and will be determined by the location of the front. The
front will lift north of the area Thursday with SCA conditions
possibly late in the week as southerly winds increase to around
15-25 kt and seas build up to 3-5 ft and potentially up to 6 ft
across outer portions of the coastal waters late Thursday
through Friday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SK
AVIATION...JME/SK
MARINE...JME/SK
Hazardous weather outlook, May 23, 3:12 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
412 PM EDT Mon May 23 2022

NCZ195-196-199-203>205-242015-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
412 PM EDT Mon May 23 2022

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Thunderstorms today could produce damaging winds, large hail, an
isolated tornado, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms could produce damaging winds, large hail, an isolated
tornado, and heavy rainfall Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-242015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
412 PM EDT Mon May 23 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Thunderstorms today could produce damaging winds, large hail, an
isolated tornado, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms could produce damaging winds, large hail, an isolated
tornado, and heavy rainfall Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 1:51 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
251 PM EDT Mon May 23 2022

NCZ090-231915-
Duplin NC-
251 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of northern Duplin
County through 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Beautancus, or 7 miles
northeast of Warsaw, moving northeast at 20 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Kornegay, Beautancus, Kenansville and Albertson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3518 7799 3517 7798 3517 7793 3515 7789
      3516 7789 3518 7783 3514 7777 3511 7775
      3506 7775 3493 7794 3505 7810
TIME...MOT...LOC 1851Z 222DEG 16KT 3505 7797

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TL
Special weather statement, May 23, 3:44 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
444 PM EDT Mon May 23 2022

NCZ092-193-194-198-232115-
Jones NC-Inland Onslow NC-Northern Craven NC-Southern Craven NC-
444 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of southeastern Jones,
south central Craven and northeastern Onslow Counties through 515 PM
EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maysville, or 11 miles northeast of Pumpkin Center, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Bern, River Bend, Maysville, Belgrade, Rhems, Catfish Lake,
Deppe, Loco VFD and Pollocksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 7734 3502 7742 3512 7715 3487 7702
TIME...MOT...LOC 2044Z 250DEG 25KT 3493 7728

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

8

The radar

The Raleigh/Durham radar (KRAX), 83 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
May 23, 4:08 PM EST
Where
Lenoir County, 0.56 mi E of Strabane
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.200, -77.770

A severe thunderstorm produced a microburst as it moved across Strabane|in southwestern Lenoir County. The intense winds began in an open field|just west of Smith-Grady Road, and then damaged several buildings and|trees across the road. Of note several hardwood trees had large portions|of their canopy broken off, including one uprooted tree. Additionally, a|truck trailer was flipped on its side and a large garage outbuilding was|shifted off its foundation by the winds. The microburst continued eastward|blowing large limbs through the adjacent farm field and into the Straybane|Mobile Home Park. Here not much damage was seen other than underpinning|damage to several trailers. Finally, additional hardwood tree damage was|seen about a half mile to the east just south of NC 55. Here a few large|(but weakened) tree limbs were broken off in a concentrated area.

Thunderstorm Wind, Lenoir

When
May 23, 4:22 PM EST
Where
Lenoir County, Bland Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.180, -77.720

A power pole was snapped along Bland Howell Rd. The time was estimated based on radar data.

Thunderstorm Wind, Lenoir

When
May 23, 4:22 PM EST
Where
Lenoir County, 1.32 mi ESE of Strabane
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.190, -77.760

A report of damage to a structure along Highway 55 near Moss Hill was received. The time was estimated based on radar data.

Thunderstorm Wind, Lenoir

When
May 23, 4:23 PM EST
Where
Lenoir County, Bland Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.180, -77.720

A large pine tree was snapped as well as other large limbs blown down on Bland Howell Rd.

Hail, Lenoir

When
May 23, 4:24 PM EST
Where
Lenoir County, 1.13 mi E of Bland Xrds
Measured
1 in hail
Reported by
Public
Coordinates
35.180, -77.700

The hail lasted for about 15 minutes. The time was estimated based on radar data.

Hail, Lenoir

When
May 23, 4:33 PM EST
Where
Lenoir County, 0.56 mi E of Loftins Xrd
Measured
1 in hail
Reported by
Public
Coordinates
35.200, -77.560

The hail ranged in size from nickel to quarter size. The time was estimated based on radar data.

Thunderstorm Wind, Craven

When
May 23, 5:05 PM EST
Where
Craven County, 1.33 mi ESE of Granthams
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.060, -77.000

County 911 center relayed report of trees blown down near the intersection of Camelot Rd and North Ridge Rd in James City. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030019, 1030016, 1030017, 1030020, 1030014, 1030015, 1030018.